Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 12, 2008, 11:35 AM CDT for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Mar 12, 2008, 12:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2008, 11:35 AM CDT (16:35 UTC)
- In effect from
- Mar 12, 2008, 12:00 PM CDT
- Expired
- Mar 12, 2008, 5:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 4.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2942 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 121635 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT WED MAR 12 2008 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122200- /O.NEW.KGLD.FW.W.0003.080312T1700Z-080312T2200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT WED MAR 12 2008 /1135 AM CDT WED MAR 12 2008/ ...RED FLAG WARNING IN EFFECT UNTIL 4 PM MDT /5 PM CDT/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 4 PM MDT /5 PM CDT/ THIS AFTERNOON. RELATIVE HUMIDITIES FALLING TO 15 PERCENT AND NORTHWEST OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL COMBINE TO CREATE CRITICAL FIRE DANGER ACROSS MOST OF THE TRI STATE REGION TODAY. WINDS ARE EXPECTED TO DIMINISH TO BELOW WARNING CRITERIA THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ BLM
1 follow-up statement
000 WWUS83 KGLD 122153 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 353 PM MDT WED MAR 12 2008 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122300- /O.EXP.KGLD.FW.W.0003.000000T0000Z-080312T2200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 353 PM MDT WED MAR 12 2008 /453 PM CDT WED MAR 12 2008/ ...RED FLAG WARNING WILL EXPIRE AT 4 PM MDT /5 PM CDT/ THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 4 PM MDT /5 PM CDT/ THIS AFTERNOON. NORTHWEST WINDS HAVE DIMINISHED TO BELOW WARNING CRITERIA AND RELATIVE HUMIDITIES ARE BEGINNING TO RECOVER. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 4 PM MDT. $$ BLM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 12, 6:15 AM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Mar 12, 6:15 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 515 AM MDT WED MAR 12 2008 .SYNOPSIS... 250 AM MDT FORECAST CONCERNS ARE ON TEMPERATURES AND WINDS TODAY FOLLOWED BY SLOWLY INCREASING CHANCES OF PRECIPITATION AND COOLER TEMPERATURES THROUGH THE REST OF THE WORK WEEK. THE WEEKEND REMAINS RATHER INTERESTING IN REGARDS TO THE EVOLUTION OF A LOW PRESSURE AREA WHOSE PATH REMAINS IN QUESTION FOR EARLY NEXT WEEK. THE EXACT TRACK AND INTENSITY OF THIS LOW WILL DICTATE PRECIPITATION AMOUNTS/PRECIPITATION TYPE AND HOW MUCH WIND AS WELL AS COLD AIR COME WITH IT. && .SHORT TERM (TODAY-FRIDAY NIGHT)... 250 AM MDT A WEAK UPPER LEVEL TROUGH AND ITS ASSOCIATED COLD FRONT WILL MOVE ACROSS THE AREA TODAY BRINGING SLIGHTLY COOLER TEMPERATURES AND GUSTY NORTHWEST WINDS IN THE AFTERNOON. HIGH TEMPERATURES WILL REMAIN SOME 15 DEGREES ABOVE NORMAL WITH READINGS IN THE LOW TO MID 60S...EXCEPT SOME UPPER 60S ACROSS THE EAST/SOUTHEAST. SOME MID AND HIGH LEVEL MOISTURE MOVE INTO THE WEST/NORTHWEST 1/3 OR SO OF THE AREA LATE IN THE DAY. MID LEVEL LAPSE RATES STEEPEN WITH THE MOISTURE AND THERE IS SOME JET DIVERGENCE...MAINLY OVER FAR EASTERN COLORADO. WILL MAINTAIN SILENT POPS GIVEN THE HEIGHT OF THE EXPECTED CLOUD BASES. THE MAIN BATCH OF MOISTURE ASSOCIATED WITH A VORT MAX WILL MOVE ACROSS THE AREA TONIGHT...NEARLY EXITING THE FAR EASTERN FORECAST AREA BY 12Z THURSDAY. WILL MAINTAIN SLIGHT CHANCE POPS. WILL SEE A BRIEF LULL IN ACTIVITY THURSDAY AFTERNOON AS WEDNESDAY NIGHTS SYSTEM MOVES EAST AND THE NEXT SYSTEM MOVES IN LATE IN THE DAY...MAINLY IMPACTING THOSE IN FAR EASTERN COLORADO. LOW LEVEL MOISTURE IS AGAIN IN QUESTION WITH THE GFS MORE MOIST AND THE NGM/NAM/SREF DRIER. MID LEVEL LAPSE RATES AGAIN STEEPEN BUT RIGHT NOW FEEL MORE COMFORTABLE KEEPING SILENT POPS GOING BUT ITS WORTH WATCHING. AFTERNOON TEMPERATURES CONTINUE TO COOL ANOTHER FEW DEGREES WITH READINGS GENERALLY IN THE MID 50S TO LOW 60S. STILL HAVING ISSUES WITH HANDLING OF LOW LEVEL MOISTURE THURSDAY NIGHT AS A DISTURBANCE WITHIN WEST TO NORTHWEST FLOW ALOFT MOVES INTO CENTRAL COLORADO AND EASTERN WYOMING. INCREASING JET DIVERGENCE ON TOP OF SUFFICIENT MOISTURE SHOULD BE ENOUGH TO KEEP SOME SLIGHT CHANCE TO LOW CHANCE POPS GOING...BEST CHANCE ACROSS THE NORTH. FRIDAY LOOKS TO BE RATHER ACTIVE WHEN COMPARED TO THE LAST FEW DAYS AS THE UPPER LOW WITHIN THE NORTHWEST FLOW ALOFT MOVES ACROSS THE AREA. NORTH WINDS WILL INCREASE THROUGH THE DAY AND TEMPERATURES WILL FALL INTO THE 40S FOR HIGHS. NOT A LOT OF CHANGE IN THE WX/POP GRIDS OTHER THAN TO EMPHASIZE HIGHER CHANCE OF PRECIP ACROSS THE NORTH WITH SLIGHT CHANCE ACROSS THE SOUTH. DISAGREEMENTS IN THE EXACT HANDLING OF THE TROUGH AND LOW LEVEL MOISTURE WILL NEED TO BE WORKED OUT BEFORE CONFIDENCE IN ANY ONE SOLUTION CHANGES THE POP/WX GRIDS. PRECIP COMES TO AN END EARLY FRIDAY NIGHT FROM WEST TO EAST. .LONG TERM (SATURDAY-TUESDAY)... 250 AM MDT SATURDAY...FOCUS NOW TURNS TO A DIGGING UPPER LOW PRESSURE CENTER WHO BY 12Z SUNDAY IS EXPECTED TO BE IN SOUTHERN CALIFORNIA. THE COOLER HIGH PRESSURE TO OUR EAST WILL SLOWLY LOSE ITS GRIP AS WARMER AIR GETS PUMPED INTO THE AREA AHEAD OF THE TROUGH. 850 TEMPERATURES PER GFS/ECMWF SUPPORT LOW TO MID 40S ACROSS THE EAST...50 ACROSS THE WEST. NO CHANGES TO WX/POP GRIDS AT THIS TIME. SUNDAY...UPPER LOW CONTINUES TO SPIN ACROSS SOUTHEAST CALIFORNIA...DRIFTING SLOWLY EAST. 850 TEMPERATURES CONTINUE TO WARM WITH READINGS IN THE 50S EXPECTED. SOUTHEAST WINDS WILL CONTINUE TO INCREASE AS WELL AS PRESSURE GRADIENT TIGHTENS UP. NO CHANGES TO WX/POP GRIDS AT THIS TIME. MONDAY THROUGH TUESDAY...NO CHANGES MADE AT THIS TIME. LATEST ECMWF/GFS/CANADIAN MODELS SUGGEST THAT BY 00Z TUESDAY THE UPPER LOW OR A PIECE OF IT WILL EJECT NORTHEAST INTO OUR AREA WITH SOME RESIDUAL ENERGY FURTHER SOUTH...ALL WITHIN A LARGE MEAN UPPER TROUGH. PRECIPITATION CHANCES LOOK BEST ACROSS THE WESTERN AND/OR NORTHWESTERN PORTION OF THE AREA. PRECIP TYPE DEPENDS ON WHAT MODEL YOU BELIEVE. THE GFS WOULD SUGGEST SNOW IN THIS AREA WHILE THE ECMWF IS MUCH WARMER AND WOULD SUPPORT RAIN. GIVEN THE TIME OF YEAR I WOULD TEND TO BELIEVE THE GFS WITH SNOW. SOMEONE IS GONNA GET SOME RATHER APPRECIABLE SNOW...EXACTLY WHERE IS THE QUESTION. FOR TUESDAY GENERAL IDEA IS FOR THE STORM SYSTEM TO MOVE EAST OF US WITH RETURN FLOW AND WARMER AIR COMING UP THE BACKSIDE INTO PARTS OF EASTERN COLORADO. DEFINITELY A TIME PERIOD TO WATCH OVER THE NEXT SEVERAL DAYS. DDT && .AVIATION... 515 AM MDT FOR THE 12Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD. ALTHOUGH...CEILINGS WILL BEGIN TO LOWER BY 00Z WITH A SLIGHT CHANCE FOR RAIN MOVING INTO THE REGION FROM THE WEST TOWARD THE END OF THE TAF PERIOD. WILL NOT MENTION IN TAFS DUE TO EXPECTED ISOLATED COVERAGE AND UNCERTAINTY AT THAT TIME RANGE. 24 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Mar 12, 5:45 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 445 AM MDT WED MAR 12 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 445 AM MDT WED MAR 12 2008 /545 AM CDT WED MAR 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT RELATIVE HUMIDITY READINGS WILL FALL INTO THE 15 TO 20 PERCENT RANGE ACROSS A LARGE PART OF THE TRI-STATE AREA THIS AFTERNOON. NORTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL ALSO OCCUR. THE COMBINATION OF THE LOW HUMIDITY AND GUSTY WINDS WILL PRODUCE AN EXTREME FIRE DANGER ACROSS THE AREA THROUGH SUNSET. FIRES WILL START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG STORM SYSTEM IS EXPECTED TO MOVE INTO THE HIGH PLAINS FROM SOUTHERN CALIFORNIA MONDAY AND MONDAY NIGHT PRODUCING A SWATH OF PRECIPITATION...SOME OF IT HEAVY AND IN THE FORM OF SNOW ALONG WITH STRONG NORTH WINDS. THE EXACT TRACK HOWEVER REMAINS IN QUESTION AND WILL BE RESOLVED OVER THE NEXT SEVERAL DAYS. RESIDENTS OF THE TRI-STATE AREA SHOULD CONTINUE TO MONITOR THE PATH OF THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 12:16 PM CDT | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Norton, Rawlins and 3 more | 3 hr |
Nearby
Red Flag Warnings in Kansas, 2008Red Flag Warnings in Nebraska, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.